Alert archive / Nevada / Wind Advisories in 2024

Wind Advisory 6, NWS Las Vegas, NV

February 3, 2024Inyo County, San Bernardino County, California; Clark County, Esmeralda County, Nye County, Nevada

NWS Las Vegas, NV issued this wind advisory at Feb 3, 2024, 11:55 AM PST for Inyo County, San Bernardino County, California; Clark County, Esmeralda County, Nye County, Nevada. It took effect at Feb 4, 2024, 12:00 PM PST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2024, 11:55 AM PST (19:55 UTC)
In effect from
Feb 4, 2024, 12:00 PM PST
Expired
Feb 5, 2024, 2:00 AM PST
In force
14 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Esmeralda County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 184 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2024-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2024-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1803 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WWUS75 KVEF 031955
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1155 AM PST Sat Feb 3 2024

CAZ520-041000-
/O.UPG.KVEF.HW.A.0001.240204T2000Z-240205T1000Z/
/O.NEW.KVEF.WI.Y.0006.240204T2000Z-240205T1000Z/
Owens Valley-
Including the cities of Bishop, Lone Pine, Independence, and
Olancha
1155 AM PST Sat Feb 3 2024

...WIND ADVISORY IN EFFECT FROM NOON SUNDAY TO 2 AM PST MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Owens Valley.

* WHEN...From noon Sunday to 2 AM PST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

CM
3 follow-up statements
183 
WWUS75 KVEF 040956
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
156 AM PST Sun Feb 4 2024

CAZ522>524-NVZ014-017-042030-
/O.EXA.KVEF.WI.Y.0006.240204T2000Z-240205T1000Z/
Death Valley National Park-Western Mojave Desert-Eastern Mojave
Desert-Esmeralda and Central Nye County-Western Clark and
Southern Nye County-
Including the cities of Beatty, Silver Peak, Barstow, Daggett,
Baker, Shoshone, Furnace Creek, Stovepipe Wells, Mountain Pass,
Goldfield, Dyer, Amargosa Valley, Indian Springs, Fort Irwin,
Desert Rock, Mitchell Caverns, and Pahrump
156 AM PST Sun Feb 4 2024

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 2 AM PST MONDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...In California, Death Valley National Park, Eastern Mojave 
  Desert, and Western Mojave Desert. In Nevada, Esmeralda and 
  Central Nye County and Western Clark and Southern Nye County.

* WHEN...From noon today to 2 AM PST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  create areas of blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

CAZ520-042030-
/O.CON.KVEF.WI.Y.0006.240204T2000Z-240205T1000Z/
Owens Valley-
Including the cities of Independence, Bishop, Lone Pine, and
Olancha
156 AM PST Sun Feb 4 2024

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 2 AM PST 
MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Owens Valley.

* WHEN...From noon today to 2 AM PST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  create areas of blowing dust. Tree limbs could be blown down and a 
  few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JA
179 
WWUS75 KVEF 041948
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1148 AM PST Sun Feb 4 2024

CAZ520-051000-
/O.CON.KVEF.WI.Y.0006.240204T2000Z-240205T1000Z/
Owens Valley-
Including the cities of Independence, Lone Pine, Olancha, and
Bishop
1148 AM PST Sun Feb 4 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Owens Valley.

* WHEN...Until 2 AM PST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  create areas of blowing dust. Tree limbs could be blown down and a 
  few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CAZ522>524-NVZ014-017-051000-
/O.CON.KVEF.WI.Y.0006.240204T2000Z-240205T1000Z/
Death Valley National Park-Western Mojave Desert-Eastern Mojave
Desert-Esmeralda and Central Nye County-Western Clark and
Southern Nye County-
Including the cities of Shoshone, Pahrump, Beatty, Baker, Indian
Springs, Furnace Creek, Stovepipe Wells, Barstow, Mitchell
Caverns, Silver Peak, Dyer, Mountain Pass, Desert Rock, Daggett,
Fort Irwin, Goldfield, and Amargosa Valley
1148 AM PST Sun Feb 4 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PST MONDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...In California, Death Valley National Park, Eastern Mojave 
  Desert, and Western Mojave Desert. In Nevada, Esmeralda and 
  Central Nye County and Western Clark and Southern Nye County.

* WHEN...Until 2 AM PST Monday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  create areas of blowing dust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

CM
742 
WWUS75 KVEF 050936
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
136 AM PST Mon Feb 5 2024

CAZ520-522>524-NVZ014-017-051045-
/O.EXP.KVEF.WI.Y.0006.000000T0000Z-240205T1000Z/
Owens Valley-Death Valley National Park-Western Mojave Desert-
Eastern Mojave Desert-Esmeralda and Central Nye County-Western
Clark and Southern Nye County-
Including the cities of Mitchell Caverns, Stovepipe Wells,
Beatty, Lone Pine, Amargosa Valley, Indian Springs, Pahrump,
Bishop, Mountain Pass, Fort Irwin, Shoshone, Baker, Daggett,
Dyer, Barstow, Goldfield, Olancha, Furnace Creek, Silver Peak,
Desert Rock, and Independence
136 AM PST Mon Feb 5 2024

...WIND ADVISORY WILL EXPIRE AT 2 AM PST EARLY THIS MORNING...

Winds will continue to weaken, therefore the wind advisory will be 
allowed to expire.

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

BKP

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Feb 3, 3:40 AM PST, 8 hours 15 minutes earlier.

Area forecast discussion, Feb 3, 3:40 AM PST, 8 hours 15 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
340 AM PST Sat Feb 3 2024

.SYNOPSIS..A respite from the active weather is in store today
before a strong Pacific Storm begins moving inland Sunday. Heavy
snow will begin over the southern Sierra early Sunday and excessive
rainfall and strong winds will impact Inyo County Sunday and Sunday
night before southern Nevada and northwest Arizona experience
prolonged rain over the deserts and snow in the mountains Monday and
Tuesday. Unsettled weather continues Wednesday through Friday as
additional disturbances drop down from the Pacific Northwest.
&&

.SHORT TERM...Today and tonight.

A weak ridge briefly building over our region ahead of an
approaching system will provide a mostly sunny day with fairly quiet
weather while we watch the ingredients of a major Pacific Storm come
together off the West Coast. Recent satellite loops showed an
extensive plume of subtropical moisture between Hawaii and
California that was getting entrained into the broad closed low
circulating off the Pacific Northwest. Model ensembles continue to
indicate this will direct an atmospheric river into central
California and the southern Sierra tonight before it slowly spreads
toward southern California and southern Nevada. Snow will likely
begin spilling over the east slopes of the southern Sierra late
tonight and it may initially be cold enough for some light snow
making it into the Owens Valley toward early Sunday morning. The
rest of the region will see increasing mid and high clouds tonight.

.LONG TERM....Sunday through next Friday.

Increasing southwest flow will develop Sunday as a trough deepens
over the eastern Pacific. This will allow for a deep subtropical
fetch of moisture to take aim at the SW US Sunday through Wednesday.
Ensemble PWATs begin to increase Sunday afternoon and range from
0.65" - 0.75" by Sunday evening generally across the southern half
of the forecast area with PWATs ranging from 0.30" - 0.50" across
the northern half. During this previous rain event, the PWATs in the
Las Vegas Valley peaked around 0.65", so this upcoming system has
the potential of being a wetter and more robust system.
Precipitation is expected to spread into the Sierra Sunday morning
and bring significant amounts of snow to elevations above 6000
feet...including all the mountains of Inyo county and
Esmeralda/central Nye counties in Nevada. A Winter Storm Warning is
now in effect for these areas from 4am Sunday to 4am Tuesday. Latest
NBM numbers show that places like Aspendell could range anywhere
from 30-40" of snow based on the NBM 10th and 90th percentiles with
a mean of nearly 3 feet of snow by Tuesday morning. Some of the
higher peaks above 9000 feet could receive upwards of 5 feet of
snow. Snow levels are forecast to begin around 4500 feet, but will
climb to between 5500-6500 feet by Sunday afternoon. Due to a
favorable trajectory of this system, the Owens Valley, including
Bishop could see between 1.25"(driest scenario) -2.50"(wettest
scenario) of rain by Tuesday morning. Areas of Death Valley National
Park could also see 1"-2" of total rainfall. A Flash Flood Watch is
in effect for these zones from Sunday afternoon through Monday
afternoon.

Strong to high winds will also develop up the Owens Valley Sunday as
the leading edge of the storm moves in. The latest HREF/NBM indicate
the potential for gusts to 60 mph Sunday afternoon through Sunday
night and a High Wind Watch is in effect for this period.

As this trough digs further the plume of moisture (atmospheric
river) will also begin to spread east with widespread precipitation
taking aim at southern Nevada and northwest Arizona early Monday
though Tuesday. Due to favored orographics, the higher terrain of
southern Nevada and northwest Arizona could see 1-3 feet of snow,
bringing major winter impacts to places in the Spring Mountains
above 6000 feet. A Winter Storm Watch is in effect for the Spring
Mountains and Sheep Range above 6000 feet from Sunday evening
through Tuesday evening. Even the lower valleys could see
significant rainfall with the latest NBM giving Las Vegas a 3-day
rain total ranging from 0.50" - 1.50" of rain by Wednesday morning.

At this point there are a lot of variables with potential amounts
mainly due to the overall track of low incoming low, but overall
this looks to be a rather rainy/snowy start to next week, although
it most likely will not be precipitating the entire time.

By the middle part of next week, things get a little more murky with
plenty of variability in the models with the potential of additional
systems impacting the area.
&&

.AVIATION...For Harry Reid...No weather related operational
impacts expected. Winds will remain relatively light, 10 knots or
less, and will follow typical diurnal directional trends.

For the rest of southern Nevada, northwest Arizona and southeast
California...Winds at KHND will remain relatively light, 8-10 knots,
and will favor a southerly direction. Light winds following typical
diurnal trends with periods of light and variable winds are expected
at KVGT. Northwesterly winds will become light and variable this
afternoon at KBIH before winds swing to the south this evening. KDAG
will favor a westerly direction with wind 20-30 knot wind gusts
picking up around mid-morning and continuing through the afternoon.
The Colorado River Valley TAF sites will remain light, 10 knots or
less, and will tend to favor a more southerly direction with periods
of light and variable winds.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Adair
LONG TERM...Adair/Gorelow
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 2:45 AM PSTFlood WatchVEFInyo, San Bernardino4 days
Feb 3, 2:47 AM PSTHigh Wind WatchVEF9 hr
Feb 3, 2:57 AM PSTWinter Storm WarningVEFInyo4 days
Feb 3, 2:57 AM PSTWinter Storm WatchVEFClark, Lincoln, Nye9 hr

Nearby

Wind Advisories in Nevada, 2024Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.